Kansas, 2007

Damaging Winds in Kansas, May 29, 2007

May 29, 2007 · NWS ICT · 4 events in 2 counties and zones

An approaching upper level disturbance and associated frontal boundary spawned a squall line which produced a few damaging wind reports across portions of central Kansas during the late evening hours of May 29th. Minimal damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An approaching upper level disturbance and associated frontal boundary spawned a squall line which produced a few damaging wind reports across portions of central Kansas during the late evening hours of May 29th. Minimal damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 8:56 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 29, 8:56 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT TUE MAY 29 2007

.UPDATE...

A LINE OF CONVECTION CONTINUES TO MARCH EASTWARD ACROSS WESTERN
KANSAS AS STRONG COLD POOL PROPAGATES ACTIVITY EASTWARD...HOWEVER WEAKER
0-3KM LOW-LEVEL SHEAR FURTHER EAST WILL HINDER SEVERE WIND POTENTIAL
FOR CENTRAL KANSAS(PERHAPS SOME GUSTY WINDS AROUND 50MPH AT TIMES).
MEANWHILE...A INCREASING LOW- LEVEL JET WILL BEGIN TO ENHANCE
MOISTURE TRANSPORT INTO THE LINE OF CONVECTION DURING THE NEXT
FEW HOURS...MAINLY OVER WESTERN KANSAS WHICH SHOULD CREATE MORE
WIDESPREAD CONVECTION COVERAGE. THE CONVECTION WILL BEGIN TO REACH
CENTRAL KANSAS AROUND MIDNIGHT AND CONTINUE OVERNIGHT WITH HEAVY
RAINFALL AS THE MAIN HAZARD...THEREFORE GOING FLASH FLOOD WATCH
SEEMS REASONABLE.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 619 PM CDT TUE MAY 29 2007/

AVIATION UPDATE...
00Z TAFS (KRSL/KSLN/KHUT/KICT/KCNU)...MVFR CIGS WILL DEVELOP OVER
THE REGION FROM 04Z-07Z. MEANWHILE...A THUNDERSTORM COMPLEX OVER
WESTERN KANSAS WILL CONTINUE TO SHIFT EASTWARD AND AFFECT PORTIONS
OF CENTRAL KANSAS AFTER 09Z. THE AREA OF RAIN WILL SPREAD EASTWARD
ACROSS SOUTHERN KANSAS WEDNESDAY MORNING WITH MVFR CIGS HANGING IN
THROUGH THE MID-MORNING HOURS.

JAKUB

PREV DISCUSSION... /ISSUED 323 PM CDT TUE MAY 29 2007/

DISCUSSION...
FORECAST CHALLENGES/CONCERNS FOCUS ON THUNDERSTORM/HEAVY RAINFALL
POTENTIAL OVER THE NEXT SEVERAL DAYS.

CURRENT THUNDERSTORM ACTIVITY FROM THE FLINT HILLS ON EASTWARD MAY
FESTER WELL INTO THE EVENING HOURS...AIDED BY NORTHERN EXTENT OF
MID/UPPER LEVEL MCV AND WEAK LOW-LEVEL CONFLUENCE. HOWEVER...DUE TO
THE WEAK FORCING...ACTIVITY SHOULD TEND TO DISSIPATE BY 8-9 PM. WEAK
DEEP LAYER SHEAR AND MARGINAL INSTABILITY WILL PRECLUDE WIDESPREAD
STRONG/SEVERE STORMS.

STRONG COLD FRONT...CURRENTLY EXTENDING NORTHEAST TO SOUTHWEST FROM
CENTRAL NE TO EASTERN CO...WILL CONTINUE TO PROGRESS EAST/SOUTHEAST
TONIGHT AHEAD OF INTENSE SHORTWAVE ENERGY MOVING ACROSS THE CENTRAL
ROCKIES. ANTICIPATING AFTERNOON/EVENING THUNDERSTORM ACTIVITY OVER
CO/KS/NE TO CONGEAL INTO ONE-TWO CONVECTIVE COMPLEXES AND
PROGRESS/DEVELOP EAST ACROSS WESTERN KANSAS AS COLD FRONT CONTINUES
TO SURGE SOUTHEAST INTO SLIGHTLY BETTER LOW-LEVEL MOISTURE. NOT
ANTICIPATING THE COMPLEX TO REACH CENTRAL KS COUNTIES UNTIL LIKELY
WELL AFTER 08Z/3 AM. GIVEN STRONG FORCING AND STRENGTHENING DEEP
LAYER SHEAR AS THE NIGHT PROGRESSES...A FEW STRONG/SEVERE STORMS
WILL BE POSSIBLE. HOWEVER...THINKING THE MAIN THREAT WILL BE HEAVY
RAIN AND FLOODING. GIVEN RELATIVELY LOW FLASH FLOOD GUIDANCE VALUES
OWING TO ALREADY SATURATED SOILS...WILL CONTINUE FLASH FLOOD WATCH
FOR MUCH OF CENTRAL KANSAS FROM 06Z-18Z (1 AM-1 PM).

SHOWER/THUNDERSTORM ACTIVITY SHOULD BE FAIRLY NUMEROUS ON WEDNESDAY
GENERALLY ALONG AND EAST OF THE TURNPIKE...AS FRONTAL BOUNDARY SAGS
SLOWLY SOUTHEAST. IF ENOUGH HEATING/DESTABILIZATION CAN TAKE
PLACE...MARGINAL DEEP LAYER SHEAR ALONG WITH UPPER FORCING AHEAD OF
SHORTWAVE MAY PROMOTE A FEW STRONG/SEVERE STORMS. HOWEVER...HEAVY
RAINFALL/FLOODING MAY BE THE BIGGER CONCERN GIVEN RELATIVELY HIGH
PRECIPITABLE WATERS.

DESPITE NAM BEING THE OUTLIER...GFS...ECMWF AND UKMET DRIVE THE
FRONTAL BOUNDARY SOUTHEAST OF THE FORECAST AREA BY WEDNESDAY
NIGHT/EARLY THURSDAY...WHICH SHOULD ACT TO DRY THINGS OUT.
HOWEVER...LOW-LEVEL MOISTURE SHOULD SURGE NORTHWARD AGAIN BY
THURSDAY/THURSDAY NIGHT...IN RESPONSE TO MORE SHORTWAVE ENERGY
APPROACHING FROM THE WEST...ROTATING AROUND THE WESTERN PERIPHERY OF
NORTHERN PLAINS MID/UPPER LOW. WITH ANOTHER FRONTAL BOUNDARY SAGGING
ACROSS THE AREA...COULD BE LOOKING AT ANOTHER THUNDERSTORM COMPLEX
THURSDAY NIGHT-FRIDAY NIGHT ACROSS THE AREA. WILL HOLD OFF ON FLOOD
WATCH HEADLINES FOR NOW...AS THUNDERSTORM COVERAGE WILL GREATLY
DEPEND ON WHERE FRONT SETS UP...AND HOW FAST THE FRONT MOVES
THROUGH.

NOT CONVINCED ON THE STORMY PATTERN ADVERTISED BY GFS FOR
SATURDAY-SATURDAY NIGHT. ECMWF INDICATES RELATIVELY BENIGN NORTHWEST
FLOW ALOFT AND FRONTAL BOUNDARY PROGRESSING WELL EAST OF THE
FORECAST AREA...WITH THE GFS POSSIBLY HAVING SOME CONVECTIVE
FEEDBACK ISSUES. SO IT LOOKS LIKE THINGS MAY BEGIN TO DRY OUT BY
LATE WEEKEND AND BEYOND...AS DRY NORTHWEST FLOW SETS UP.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  74  58  80 /  40  60  30  20
HUTCHINSON      63  73  56  79 /  60  60  20  20
NEWTON          65  74  57  79 /  40  60  30  20
ELDORADO        65  75  59  80 /  40  60  40  20
WINFIELD-KWLD   65  76  60  80 /  30  60  40  30
RUSSELL         60  73  53  78 /  90  90  10  10
GREAT BEND      60  73  54  78 /  90  90  10  10
SALINA          63  74  55  78 /  60  60  20  10
MCPHERSON       63  73  56  79 /  60  60  20  10
COFFEYVILLE     65  80  63  81 /  40  60  60  30
CHANUTE         65  78  62  80 /  40  60  60  20
IOLA            65  78  62  80 /  40  60  60  20
PARSONS-KPPF    65  79  63  81 /  40  60  60  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY
AFTERNOON FOR KSZ032-033-047>050.

&&
Hazardous weather outlook, May 29, 3:22 PM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT TUE MAY 29 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
422 PM CDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

RIVER FLOODING WILL CONTINUE ALONG THE ARKANSAS RIVER TONIGHT
NEAR ARKANSAS CITY. SEE THE LATEST RIVER FLOOD STATEMENT FOR
FURTHER DETAILS.

THERE IS A GOOD CHANCE THAT A CLUSTER OF THUNDERSTORMS WILL MOVE
INTO CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL KANSAS LATER
TONIGHT. THIS CLUSTER MAY PRODUCE WINDS UP TO 50 MPH ALONG WITH
NICKEL SIZE HAIL. HOWEVER...THE PRIMARY THREAT WILL BE VERY HEAVY
RAINFALL WHICH COULD POSE MORE FLOODING ISSUES...ESPECIALLY IN
CENTRAL KANSAS. REFER TO THE LATEST FLASH FLOOD WATCH FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RIVER FLOODING WILL CONTINUE ALONG THE ARKANSAS RIVER THROUGH
WEDNESDAY MORNING NEAR ARKANSAS CITY. SEE THE LATEST RIVER FLOOD
STATEMENT FOR FURTHER DETAILS.

THE THUNDERSTORM CLUSTER SHOULD BEGIN TO WEAKEN ACROSS AREAS
GENERALLY WEST OF THE KANSAS TURNPIKE WEDNESDAY MORNING...BUT
ADDITIONAL THUNDERSTORMS SHOULD REDEVELOP ACROSS MAINLY SOUTH
CENTRAL AND SOUTHEAST KANSAS WEDNESDAY AFTERNOON. SOME OF THESE
THUNDERSTORMS COULD BECOME STRONG TO MARGINALLY SEVERE...AND
PRODUCE WINDS UP TO 55 MPH AND NICKEL SIZED HAIL. HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON WEDNESDAY
NIGHT...WITH A SMALL CHANCE FOR THUNDERSTORMS ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS ON THURSDAY. HOWEVER...ANOTHER ROUND OF
STRONG THUNDERSTORMS AND POTENTIALLY HEAVY RAINFALL MAY BE
POSSIBLE ONCE AGAIN BY THURSDAY NIGHT AND FRIDAY...AS ANOTHER
STORM SYSTEM AND FRONTAL BOUNDARY MOVES ACROSS THE AREA.
THUNDERSTORMS MAY LINGER INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT HEAVY
RAINFALL AND FLOODING REPORTS WOULD BE GREATLY APPRECIATED TONIGHT
THROUGH WEDNESDAY MORNING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

REC/EPS/BDK/ADK

In the hours before

Special weather statement, May 29, 10:05 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1105 PM CDT TUE MAY 29 2007

KSZ032-047-300445-
BARTON-RUSSELL-
1105 PM CDT TUE MAY 29 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES...

AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
HAYS TO ALEXANDER...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS AROUND 60 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN BARTON AND RUSSELL COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING WILL LIKELY BE NEEDED ONCE THE LINE OF
STORMS MOVES INTO THE AREA...BE READY TO SEEK SHELTER AND STAY AWAY
FROM WINDOWS.

JAKUB

The radar

The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 29, 10:31 PM CST
Where
Russell County, 5.96 mi NW of Milberger
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.781, -98.998

Lawn furniture was blown down the block.

Thunderstorm Wind, Barton

When
May 29, 10:46 PM CST
Where
Barton County, 1.38 mi N of Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -98.970

Thunderstorm Wind, Barton

When
May 29, 11:05 PM CST
Where
Barton County, 1.76 mi NW of Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.648, -98.993

Thunderstorm Wind, Russell

When
May 29, 11:20 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.890, -98.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33800, 33804, 33806, 33808.